Bentazone is a herbicide widely used in the agrochemical field and acts by interference in photosynthesis in plants. Case reports of bentazone poisoning in humans are rare, but hepatorenal damage and death have been described, though the mechanism of toxicity remains speculative. We describe 2 cases of acute bentazone poisoning and compare these with other literature reports. The clinical picture included nausea, vomiting, diarrhea, abdominal pain with gastrointestinal corrosive injury, dyspnea and acute hepatorenal dysfunction. Respiratory failure, acute hepatitis, acute renal failure requiring hemodialysis, and death occurred following a large ingested dose of 1,764 mg/kg. Bentazone may have direct organ toxicity, especially in liver and kidney, in subjects with renal hypoperfusion, rhabdomyolysis, preexisting renal disease or concomitant nephrotoxic drug consumption. Aggressive supportive therapy, hydration and measures to prevent renal hypoperfusion are essential to reverse acute renal failure.
|Number of pages||5|
|Journal||Journal of Nephrology|
|Publication status||Published - Mar 2008|
- Acute renal failure
- Liver dysfunction
ASJC Scopus subject areas